Wha Happened?

    NextPrevious

    Wha Happened?

    A 19 year old female with a pmh of acne presents with the Emergency Department for the second time in 3 months with a complaint of epigastric pain.  She states that the last episode resolved after 3 without speaking to her doctor.  Her pain is accompanied with nausea and vomiting.  She states that before these episodes of pain started, she started a new medication. You diagnose her with pancreatitis.  What lab abnormality would you expect to find in addition to an elevated lipase?

    A.Hypothyroidism

    B.Hyperlipidemia

    C.Hypocalemia

    D.Hypercalcemia

    E.Hypokalemia

    Answer : B.  The patient recently started isoretonin for her acne.  45% of patient starting this medication suffer from elevated triglycerides up to 1000 mg/dl, putting them at increased risk for pancreatitis.  You could also expect increased in her LDL and cholesterol.  Stopping the medication should resolve the recurrences

     

    Reference

    Marked hyperlipidemia and pancreatitis associated with isotretinoin therapy.
    Authored By: Mccarter T LChen Y K

    The American journal of gastroenterology / 87(12):1855-8.

    NextPrevious